Wyoming, 2023

Hail in Wyoming, June 28, 2023

June 28, 2023 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northern portions of Weston County, producing quarter sized hail north of Osage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northern portions of Weston County, producing quarter sized hail north of Osage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 12:01 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 28, 12:01 PM MST, 2 hours 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
101 PM MDT Wed Jun 28 2023

.DISCUSSION...(This Evening Through Wednesday)
Issued at 1255 PM MDT Wed Jun 28 2023

The latest water vapor images and 500-mb height analysis show an
upper low over southwestern MT/northeastern ID with a trough in
the West and flat ridge across the central CONUS. A low also was
over central Canada. This pattern was producing west-to-southwest
flow aloft across the CWA. A subtle short-wave trough was east of
the CWA, and another diffuse short-wave trough was over the
central Rockies and moving toward the CWA. However, the Q-G
forcing was downward across the CWA given somewhat confluent upper
flow behind the departing short-wave trough. The visible and DCP
satellite products showed cumulus development over northeastern
WY, with cumulus congestus over the BLKHLS. The SPC mesoanalysis
had 500-1000 J/kg of MLCAPE across the CWA, with still some
substantial MLCIN across SD. This is consistent with the very
slightly drier northerly surface flow. Given the weak forcing and
MLCIN, any convective initiation will be tied to terrain and
subtle surface boundaries. CAMs struggle in these weak-forcing
scenarios, but confidence is fairly high in storms forming
near/around the BLKHLS. Given 0-6km bulk wind shear of 30-40 kt,
there should be some organized storms (i.e., supercells) with at
least a marginal severe weather threat this afternoon and early-
to-mid evening.

Beyond tonight, models/ensembles agree well on the western CONUS
low/trough slowly moving to near Kansas City by late Saturday. This
pattern will foster unsettled weather and some severe thunderstorms,
especially across the southern portions of the CWA. Given the recent
rains, relatively high streamflow, and PWATs of 100-150 percent of
average, the potential for minor flooding will continue. However,
these PWATs are lower than what we have seen over the prior week
or so, and nothing substantial appears from the EC ENS Extreme
Forecast Index.

Northwest flow aloft will prevail Saturday and Sunday, but a weak
short-wave trough in the northwest flow will continue the chance
of showers and thunderstorms Saturday afternoon and night. Sunday
appears to be relatively dry and warm as an upper short-wave
ridge moves over the CWA, but this will be followed by another
trough approaching late Monday and Tuesday. The various ensembles
again agree reasonably well on this evolution, but with a few
timing differences. This pattern is consistent with the 6-10- and
8-14-day outlooks, which continue to portend odds favoring above-
average precipitation and below-average temperature across the
CWA.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1106 AM MDT Wed Jun 28 2023

Scattered thunderstorm are expected across the area this
afternoon/evening with IFR conditions. Otherwise, VFR conditions
expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Bunkers
AVIATION...Johnson
Hazardous weather outlook, Jun 28, 10:42 AM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1142 AM MDT Wed Jun 28 2023

SDZ001-002-012>014-030>032-042>044-046-047-049-073-WYZ054>056-071-
291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-
Northeastern Crook-
1142 AM MDT Wed Jun 28 2023 /1242 PM CDT Wed Jun 28 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday and Friday. Strong to
severe storms are possible over far southwest South Dakota
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>029-041-072-074-WYZ057-058-291300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Wyoming Black Hills-Weston-
1142 AM MDT Wed Jun 28 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday and Friday. Strong to
severe storms are possible over far southwest South Dakota
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 28, 1:11 PM MST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
211 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Hail             4 N Dwtn Rapid City     44.13N 103.23W
06/28/2023  M1.25 inch       Pennington         SD   NWS Employee

&&

JJ
Local storm report, Jun 28, 1:24 PM MST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
224 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     Hail             4 N Dwtn Rapid City     44.13N 103.23W
06/28/2023  M1.50 inch       Pennington         SD   NWS Employee

&&

JJ
Local storm report, Jun 28, 1:34 PM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
234 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Hail             Box Elder               44.12N 103.07W
06/28/2023  M1.00 inch       Pennington         SD   Public

0230 PM     Hail             4 E Box Elder           44.12N 102.99W
06/28/2023  E1.00 inch       Pennington         SD   Public

            Mping report

&&

JJ
Special weather statement, Jun 28, 1:51 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
251 PM MDT Wed Jun 28 2023

SDZ024-072-073-282130-
Northern Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
251 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southwestern Meade
and eastern Lawrence Counties through 330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tilford, or 8 miles southeast of Sturgis, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Summerset around 255 PM MDT.

This includes Interstate 90 in South Dakota between Mile Markers 33
and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central South Dakota.

&&

LAT...LON 4422 10350 4440 10351 4445 10291 4418 10290
TIME...MOT...LOC 2051Z 268DEG 21KT 4431 10341

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Bunkers
Local storm report, Jun 28, 2:15 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
315 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             Tilford                 44.30N 103.43W
06/28/2023  E1.00 inch       Meade              SD   Trained Spotter

&&

JJ
Local storm report, Jun 28, 2:25 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
325 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             4 WNW Dwtn Rapid City   44.10N 103.29W
06/28/2023  M0.53 inch       Pennington         SD   CoCoRaHS

            24-hour rainfall.

0316 PM     Hail             2 SW Dwtn Rapid City    44.06N 103.26W
06/28/2023  E0.75 inch       Pennington         SD   Public

            Mping report

0320 PM     Hail             1 E Dwtn Rapid City     44.07N 103.21W
06/28/2023  M1.50 inch       Pennington         SD   Official NWS Obs

0320 PM     Hail             2 S Dwtn Rapid City     44.05N 103.23W
06/28/2023  E1.50 inch       Pennington         SD   Public

&&

JJ

The radar

The Rapid City radar (KUDX), 123 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
June 28, 2:30 PM MST
Where
Weston County, 6 mi NNE of Osage
Measured
1 in hail
Reported by
Public
Coordinates
44.060, -104.374

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103941.